Can Antidepressants Cause Insomnia?
Antidepressants can actually improve sleep in some people and are often prescribed by doctors for insomnia.
However, many other people have the opposite reaction and find that antidepressants cause insomnia for them.
There’s a lot of research that demonstrates this (1).
If you’d like to know why, and which antidepressants are more likely to cause insomnia than others, read on.
Types of Antidepressants and Risk of Sleep Issues
Antidepressants work by manipulating neurotransmitters. They are classified depending on the specific transmitter(s) that they target.
Most antidepressants fall into the following 4 categories (2):
- TCAs (e.g. Amitriptyline, Doxepin) - Used to treat depressed patients who have existing insomnia symptoms. Typically improves sleep quality and reduces insomnia symptoms (3).
- MAOIs (e.g. Marplan, Nardil) - The first main type of antidepressant developed. Insomnia is one of the more common side effects.
- SSRIs (e.g. Celexa, Fluoxetine) - Improves sleep in most people, but causes insomnia in some (4). About 15% of patients on Celexa experience insomnia.
- Selective SNRIs - Similar to SSRIs, they usually improve sleep, but cause insomnia in some (5).
SummaryIn summary, MAOI antidepressants are most likely to cause insomnia, and SSRIs/SNRIs both carry some risk of insomnia, but generally improve sleep.
Popular Antidepressants Known To Cause Insomnia
This is far from a complete list, but here are some of the most popular antidepressants that cause insomnia in a significant amount of patients:
Why Do Antidepressants Cause Sleep Issues
Depression and insomnia are intrinsically linked. Depression often causes insomnia, and insomnia often causes depression.
Both issues aren’t fully understood yet.
In sleep science, the typical approach so far has been to identify neurotransmitters that are involved in keeping us awake or getting us to sleep, and then finding medication that blocks or encourages those transmitters in certain parts of the brain.
Due to the complexity of transmitter interactions, researchers don’t fully understand all the effects any one change will have.
That’s why there are often unintended side effects to this approach. Insomnia is one of the big ones.
SummarySometimes, side effects like insomnia come from having too high of a dosage. More often though, certain drugs just cause unintended results in certain people, while being effective in most other people.
What To Do If An Antidepressant is Causing Insomnia
Never stop taking your medication or deviate from your prescription without your doctor’s consent.
Instead, go see your doctor and tell them about any sleep issues and the severity of them. They will decide if the benefits are worth the risk for that particular antidepressant.
Alternatively, they can prescribe a different antidepressant that you may feel better on.
It may be the same kind of antidepressant (e.g. another SSRI for example), but that doesn’t necessarily mean that it will have the same kind of side effects.
Every drug is different, and it can take some time for your doctor to help you find the safest and most effective one. Be as patient as possible.
Finally, if some minor sleep issues are the only major side effect and everything else is fine, you may be able to reduce those issues just by improving your sleep hygiene.
Medical Disclaimer: The information on SnoozeUniversity.com is not intended to be a substitute for physician or other qualified care. We simply aim to inform people struggling with sleep issues about the nature of their condition and/or prescribed treatment.